Georgia, 2022

Damaging Winds in Georgia, August 9, 2022

August 9, 2022 · NWS JAX · 3 events in 3 counties and zones

A drier and more stable prevailing SE flow was over the area in the wake of a departing TUTT. Sea breeze and outflows converged across inland SE GA in the late afternoon and early evening where stronger downdrafts occurred and caused some wind damage due to drier mid level air enhancing DCAPE values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A drier and more stable prevailing SE flow was over the area in the wake of a departing TUTT. Sea breeze and outflows converged across inland SE GA in the late afternoon and early evening where stronger downdrafts occurred and caused some wind damage due to drier mid level air enhancing DCAPE values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 9, 1:55 PM EST, 4 hours earlier.

Area forecast discussion, Aug 9, 1:55 PM EST, 4 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
255 PM EDT Tue Aug 9 2022

...ISOLATED TO WIDELY SCATTERED STRONG TSTMS NORTH OF I-10 THIS
EVENING...
...BUILDING HEAT THROUGH THURSDAY...

.NEAR TERM [Through Tonight]...

Diurnal airmass and sea breeze driven isolated to scattered
showers and tstms have developed early this afternoon amid a
general southerly flow on the western periphery of building ridge
offshore. Both the Gulf and Atlantic sea breezes have begun to
push inland and are expected to merge between I-75 and US 301
between 6-9pm this evening. Per the latest GOES precipitable
water imagery, a narrow ribbon of dry air on the leading edge of
modified Saharan air is currently lifting across north central FL
and has stunted convection there. This ribbon will continue to
drift north and may limit convective potential as it does so.
Conversely, storms that are able to combat the dry air will have
enhanced potential of strong downburst winds. Deeper moisture
exists across SE GA and the Suwannee Valley and that is where the
strongest convection will be favored as the sea breezes merge this
evening. A few strong storms capable of strong gusty outflow
winds (40-50 mph), blinding downpours, nuisance flooding, and
frequent lightning strikes are possible.

Tonight, remnant outflows will lift northward this evening and
trigger a few isolated showers/storms before activity fades
completely by midnight. Temperatures ranging from the upper 80s to
low 90s this afternoon will cool tonight into the low/mid 70s.
Considerable rainfall this evening may lead to localized ground-
fog across inland SE GA.

.SHORT TERM [Wednesday Through Thursday Night]...

Wednesday, deep layered ridge offshore will retrograde closer to
the central Florida coast while a mid-level trough digs southward
into the Tennessee River valley. Locally, a drier airmass (Saharan
Air Layer; SAL) will lift up the Florida peninsula limiting
coverage to isolated/widely scattered south of I-10. Sufficient
deep moisture will exist over the northeastern GOMEX and is
progged to advect into the portions of NE FL north of I-10 as well
as SE GA. The flow will trend more southwesterly and favor a
quick inland progression of the GOMEX sea breeze while the
Atlantic sea breeze pushes in a bit slower. The net result will be
a sea breeze merger between US 301 and I-95. Highest threat with
convection will be strong downbursts, especially in areas where
the drier mid level air is more prevalent. Convection will fade
during the evening with the loss of daytime heating.

Thursday, aforementioned ridge will flatten as the incoming
trough digs into GA, with prevailing flow becoming more westerly.
Deeper moisture will be drawn into the most of the area through
the day. Deep moisture will support at least scattered convection
along the sea breeze merger, which should be along the I-95
corridor. Deepest moisture and highest potential for the strong
convection will be generally St Johns county northward into SE GA.
Convection will push offshore during the late evening hours but
lingering showers are possible along westward shifting outflow
boundaries.

Temperatures will build through Thursday under the influence of
deep ridging and deeper mixing ahead of an approaching front.
Highs will push back toward the mid 90s areawide (including the
beaches) by Thursday as offshore flow prevails. Peak heat index
readings will fall between 102-107 degrees Thursday afternoon.

.LONG TERM [Friday Through Tuesday]...

An unsettled period is expected late this week and through the
week as the pattern shifts and broad troughing engulfs the eastern
seaboard. The initial digging shortwave will push an attendant
cold front into SE GA Friday and further south in northern FL by
Saturday where it will stall through the weekend before lifting
north and dissipating early next week. Expect an prolonged period
of active convection areawide Friday into Saturday before post-
frontal dry air works into the northern zones and diminish
convective threats. As noted by the previous shift the interaction
between the frontal zone and sea breeze may support a strong,
perhaps isolated severe, threat through the weekend. The stalled
front will become more diffuse early next week as it attempts to
lift back to the north as a warm front. Height falls, cloud cover,
and daytime convection will mute local temperatures, with highs
capped in the mid 80s each day.

&&

.AVIATION...
[Through 18Z Wednesday]

VFR conditions expected through most of the period. Thunderstorms
have started to develop along the sea breezes. GNV and VQQ have
the best chance of being directly impacted by a storm this
afternoon, included TEMPO group for MVFR conditions. Behind the
east coast sea breeze winds will increase to 8-12 kts from the SE
this afternoon for all terminals except GNV where winds will be
variable. Thunderstorms will taper off after sunset, ending at all
terminals by 03Z. VQQ could see some MVFR fog early Wednesday
morning. Winds will increase from the south Wednesday morning,
then another round of afternoon thunderstorms is expected.

&&

.MARINE...

Ridging will remain to the east and gradually edge toward the
central Florida coast through Thursday resulting in offshore flow
development. Meanwhile, a trough and associated frontal system
will push toward the area and eventually cross into the GA waters
by Friday. This front will sink further south and stall over the
northeastern or north-central FL waters over the weekend before
weakening and lifting north early next week. As winds turn
offshore ahead of the front, nightly wind surges are expected as
the land breeze develops. A period of breezy east northeasterly
winds is possible in the wake of the front as it slowly sinks
south through the weekend.

Rip Currents: A marginal, onshore swell along with afternoon sea
breeze development is expected to maintain a Moderate Risk of Rip
Currents through Wednesday. Lowering risk is expected as flow
turns offshore Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  93  72  93  72 /  40  50  30  50  20
SSI  78  90  78  92  77 /  20  20  10  30  30
JAX  73  93  74  94  73 /  20  40  20  60  20
SGJ  76  91  75  93  76 /  10  20  10  30  20
GNV  73  93  73  94  72 /  30  40  20  40  10
OCF  74  93  74  94  74 /  30  30  20  40  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 9, 4:01 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
501 PM EDT Tue Aug 9 2022

FLZ020-021-GAZ162-092130-
Hamilton FL-Suwannee FL-Echols GA-
501 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northwestern
Suwannee, northwestern Hamilton and western Echols Counties through
530 PM EDT...

At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suwannee River State Park, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Jennings, Statenville, Suwannee River State Park, Mayday, Dowling
Park, Blue Springs and Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3063 8314 3079 8313 3081 8310 3085 8309
      3085 8301 3087 8298 3085 8291 3022 8317
      3023 8325 3026 8325 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3047 8324 3062 8327 3063 8330
TIME...MOT...LOC 2101Z 217DEG 16KT 3038 8326

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 9, 4:03 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
503 PM EDT Tue Aug 9 2022

GAZ152-250-264-364-092130-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-
503 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southwestern
Brantley, east central Ware and north central Charlton Counties
through 530 PM EDT...

At 503 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Mudge, or 11 miles southwest of Nahunta. This storm was nearly
stationary.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Race Pond and Fort Mudge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3121 8211 3114 8200 3092 8215 3106 8234
TIME...MOT...LOC 2103Z 049DEG 2KT 3110 8213

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 9, 4:32 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Tue Aug 9 2022

FLZ020-122-GAZ162-163-092200-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
532 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern
Columbia, northeastern Hamilton, southeastern Echols and southern
Clinch Counties through 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Fargo, moving west at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3060 8246 3047 8250 3053 8287 3073 8281
TIME...MOT...LOC 2132Z 106DEG 21KT 3056 8256

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 9, 4:39 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
539 PM EDT Tue Aug 9 2022

FLZ020-GAZ162-092215-
Hamilton FL-Echols GA-
539 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of northwestern
Hamilton and western Echols Counties through 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Springs, or near Jennings, moving north at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jennings, Statenville, Blue Springs, Crossroads and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3063 8314 3078 8314 3080 8313 3081 8310
      3083 8310 3083 8309 3085 8309 3085 8308
      3084 8299 3046 8310 3048 8324 3052 8324
      3055 8326 3059 8326 3062 8327 3063 8328
TIME...MOT...LOC 2139Z 188DEG 26KT 3055 8320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 9, 5:01 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
601 PM EDT Tue Aug 9 2022

FLZ020-122-GAZ162-163-250-092230-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
Northern Ware GA-
601 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of north central
Columbia, northeastern Hamilton, eastern Echols, western Ware and
central Clinch Counties through 630 PM EDT...

At 601 PM EDT, Doppler radar was tracking a strong thunderstorm near
Needmore, or 7 miles southwest of Fargo, moving north at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Homerville, Fargo and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3109 8280 3105 8257 3102 8257 3101 8258
      3101 8257 3058 8256 3050 8280 3087 8289
TIME...MOT...LOC 2201Z 166DEG 13KT 3063 8268

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, Aug 9, 5:43 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
643 PM EDT Tue Aug 9 2022

GAZ132-149-151-163-250-092315-
Pierce GA-Atkinson GA-Clinch GA-Coffee GA-Northern Ware GA-
643 PM EDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of southern Coffee,
southwestern Pierce, Atkinson, northwestern Ware and northwestern
Clinch Counties through 715 PM EDT...

At 642 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Alapaha to near Cogdell. Movement was
northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Douglas, Homerville, Pearson, Willacoochee, Ambrose, Argyle, Pebble
Hill, Jamestown, Manor and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3147 8312 3151 8308 3156 8306 3161 8306
      3164 8301 3166 8301 3147 8260 3132 8224
      3102 8269 3114 8297 3119 8297 3119 8305
      3123 8305 3128 8303 3134 8307 3136 8310
      3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 2242Z 223DEG 31KT 3132 8322 3110 8272

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Moody AFB radar (KVAX), 29 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinch

When
August 9, 5:55 PM EST
Where
Clinch County, 12.63 mi NW of Cutting
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
31.150, -82.970

Trees were blown down along State Road 221 with a couple of transformers damaged in the surrounding area. The time of damage was based on radar. The cost of damage was unknown but it was estimated for storm data.

Thunderstorm Wind, Atkinson

When
August 9, 6:15 PM EST
Where
Atkinson County, Axson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.270, -82.730

A swath of thunderstorm wind damage occurred along Axon Road where power lines and trees were blown down along with several damaged sheds.

Thunderstorm Wind, Coffee

When
August 9, 6:40 PM EST
Where
Coffee County, 1.18 mi W of Douglas Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.480, -82.870

Trees were blown down along Highway 135.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045205, 1045206, 1045207.